Iowa, 2016

Damaging Wind in Iowa, July 12, 2016

July 12, 2016 · NWS DVN · 1 event in 1 county or zone

An isolated thunderstorm in a very moist, unstable air mass resulted in a damaging wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated thunderstorm in a very moist, unstable air mass resulted in a damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 10:54 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 10:54 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1154 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 1153 PM CDT Mon Jul 11 2016

Area radars show a bowing MCS from Mason City through Des Moines
curving w-sw toward Omaha. This was moving east around 40 to 45
mph and into an environment with less favorable shear than where
it originated over western IA and eastern NE earlier this evening
However, there is still adequate instability to sustain updrafts
and storms along the outflow boundary at surface based CAPES were
2000 j/kg or greater over eastern IA. The main threats look to be
wind gusts of 45 mph and heavy downpours as it will reach the
western forecast area counties between midnight and 1 am. This is
already trended in the latest updates.

&&

.SYNOPSIS...
Issued at 339 PM CDT Mon Jul 11 2016

The latest SFC analysis was indicating a low pressure acrs central
SD, with a cool front dropping off south and southwest of there into
the southwestern plains. An associated warm front extended from west-
to-east acrs far southern MN into central/southern WI. Thus the DVN
CWA fully bathed in this system's capped warm-moist sector, with SFC
DPTs hanging on generally in the mid 70s driving current heat index
readings in the mid 90s to around 100. The current water vapor loop
was indicating the main upper low rolling northeastward out of
northeastern MT into south central Canada as it encounters upper
midwest/GRT LKS upper ridge complex.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 339 PM CDT Mon Jul 11 2016

Tonight...elevated agitated CU field in ongoing sfc pressure fall
areas acrs western IA/MO RVR Valley into southwestern MN to the
system's triple point, suggesting region of this afternoon/evening
initiation as the cap weakens (if it does acrs the south half of IA).
SFC based CAPES in western IA 4000 J/KG or higher but still capped
off for now...best ongoing llvl convergence in southeastern SD and
acrs southern MN ATTM. After strong to severe convection erupts in
these northern-northwestern areas, current propagation vectors
suggest it to feed south and southeast into increasing SSW LLJ of 40-
50 KTs acrs western into central IA through midnight. Will have to
watch the northwestern CWA(generally northwest of a CID to
Manchester-Dyersville IA line) after 11 PM CDT for the northeastern
portions of this convective system to push in from the northwest and
possibly still be able to produce strong wind gusts. There may even
be a severe threat with lingering robust MUCAPEs for that time of
night and if a bowing segment is being helped along by llvl cold
pool effect. But the convection must battle the cap and get SFC
based for that to happen. Otherwise, expect the convective system to
weaken into sunrise Tue morning as it spills east of the MS RVR acrs
much of the rest of the DVN CWA. With elevated high THTA-E feed and
PWATs of 1.8 to over 2 inches, locally heavy rain will be another
threat and possibly the more widespread one. Storm outflow cooled
lows in the upper 60s to lower 70s acrs most of the area, otherwise
they would be held up in the mid to upper 70s without precip.

Tuesday...Will walk out the morning's weakening convection south and
east of the CWA through mid to late morning as the LLJ temporarily
veers and weakens diurnally. Then the same old story of how much the
local area can recover from morning convective debris to become
unstable enough to allow afternoon redevelopment...especially with
stronger dynamics and upper wave shunted further to the north of the
region. Recovering southerly LLVL flow may impinge on the morning
storms remnant outflow boundaries mainly south and southeast of the
CWA with new development occurring mainly acrs these areas by late
afternoon and not in the local area. Other models drift the outflow
boundary back up close to the main warm front into the southern and
central CWA to act as a focus for later afternoon and evening
development. Will go with just moderate to lower CHC pops in the
afternoon and focus on the south half of the fcst area, but would
not be surprised if most of the area stays dry in the afternoon
through 00z Wed. High temps a challenge with debris possibly
tempering warm up potential, but should still stay humid regardless
of ambient temps.     ..12..

.LONG TERM...(Tuesday Night through next Monday)
ISSUED AT 339 PM CDT Mon Jul 11 2016

Forecast focus on severe weather potential through Wednesday night
then quiet weather Thursday and Friday...but chance of storms return
by the weekend.

Tuesday night through Wednesday night: Periods of thunderstorms with
the potential for all modes of severe weather and heavy rainfall.
SPC has a slight risk for severe storms but this may be upgraded to
a higher risk especially for Wednesday afternoon and evening. This
is when the main upper level trough...deep layer shear is strong and
a cold front arrives.  Tornadoes cannot be ruled out. PWAT's will be
over 2 inches which is in the 99th percentile and dewpoints in the
mid to upper 70s which would support several inches of rain in a
short time. This amount of rain would cause flash flooding.

Thursday through Friday: Weak high pressure and a wnw flow aloft
should bring a brief quiet and dry period. Friday will be the
coolest day with highs in the mid 70s to around 80 and dewpoints in
the lower 60s.

Saturday through Monday: The active pattern quickly returns as the
heat dome builds in the Plains and cooler weather exists around the
Great Lakes region. This puts the dvn cwa in the ring of fire on the
edge of the heat dome. Timing of individual waves that would trigger
mcs activity is tricky this far out so the grids will have small
pops each day for now. Heat and humidity will be increasing during
this time frame.

HAASE

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1153 PM CDT Mon Jul 11 2016

A linear complex of thunderstorms moving out of central IA will
impact the terminals tonight with a brief period of gusty winds
and possible IFR visibilities due to heavy rain. Current thinking
is that storms will most likely weaken and settle south of the
area by Tuesday morning, followed by a break during the day before
thunderstorms redevelop Tuesday evening. There is the small
potential that at last scattered storms could redevelop in the
morning and also for possible MVFR cigs to linger longer than
advertised. The next round of storms was handled with prob30
wording for Tue evening. In between, conditions should be VFR for
most of the day with warm and humid conditions and south to
southwest winds at the surface.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...Sheets
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Jul 11, 2:54 PM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT MON JUL 11 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
354 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH EARLY
EVENING...WITH HEAT INDEX READINGS IN THE 95 TO 100 DEGREE RANGE.

LATER TONIGHT...THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE
WEST AND NORTHWEST MAINLY AFTER MIDNIGHT. THERE IS A LOW CHANCE
THAT SOME OF THESE STORMS WILL BE ABLE TO PRODUCE STRONG WIND
GUSTS NORTHWEST OF A LINE FROM IOWA CITY...TO CEDAR RAPIDS...TO
DUBUQUE FROM MIDNIGHT THROUGH 3 AM CDT. OTHERWISE...AS THE STORMS
OVERSPREAD THE REST OF THE OUTLOOK AREA THROUGH TUESDAY
MORNING... THEY WILL WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CURRENTLY...CONDITIONS APPEAR FAVORABLE FOR SOME SEVERE STORMS.
THE RISK OF DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER
CONCERN. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

FRIDAY NIGHT THROUGH SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CONDITIONS ARE TOO UNCERTAIN TO ASSESS ANY SEVERE RISK AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The Quad Cities radar (KDVN), 6 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 12, 2:30 AM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
43 kt (49 mph) estimated gust
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
41.560, -90.600

A large, old tree fell onto three vehicles near Davenport Avenue and Kirkwood Boulevard during the early morning. A few utility lines were also knocked down by the tree. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652789.